Learning the signs that someone is shooting up drugs can help prevent addiction from taking over.
Intravenous (IV) drug use is a delivery method for drugs such as heroin and meth that causes the intense, instant rush that is associated with each drug. The quick-acting effect and the intensity of the high are what draws people to inject drugs, but it’s also what causes such drug use to be highly addictive.
IV drug use is dangerous and addiction is highly likely. How to tell if someone is shooing up is important to be able to help them.
According to one study BY the National Center for Biotechnology Information (NCBI), as many as 774,000 people injected drugs within the last month in 2011, based on a meta-analysis of HIV and Hepatitis C rates since injecting drugs greatly increases one’s risk of contracting diseases.
If you or a loved one is in need of help with addiction, call 949.569.7517 today to speak with a treatment specialist.
In this article, how to tell if someone is shooting up with drugs will be explored by examining common characteristics, symptoms of shooting up, and other possible indicators to IV drug use.
Physical Signs of IV Drug Use
Each drug has a different effect on a person based on what type of drug it is. Even so, there are still many physical signs that will give their drug use away.
How to tell if someone is shooting up based on physical signs may be difficult to notice at times because drug users will often make an effort to hide the damage that substance abuse and IV drug use is doing to them.
The most apparent and common signs of shooting up include the following:
• Track mark scars – One of the most common ways of how to tell if someone is shooting up is finding evidence of IV drug use in the form of track mark scars. These are the sores and scars that mark the injection point, such as on the arm, sole of the foot, between toes, or legs.
• Vein damage – Due to frequent injecting, the veins that are overused can collapse. Additional blood is sent to areas such as injection spots, but with frequent IV drug use, the vein isn’t given time to heal. It may appear like a bruise under the skin.
• Skin infection – IV drug users don’t usually take good care of injection areas which may lead to skin infections.
• Skin popping – One of the symptoms of shooting up in muscles instead of veins is a condition known as skin popping. Lumps form on the injection area which then become scar tissue buildups.
Additional Signs of IV Drug Use
While the physical signs of IV drug use is perhaps the best way to tell if someone is using drugs intravenously, there are other signs that can indicate drug use if you are unable to find physical track marks or infections.
The signs that you should be aware of include the following:
• Strange choice in clothing – Due to the fact that IV drug users may have track marks on usually visible areas while wearing some types of clothing, they tend to wear clothing that instead hides the needle damage even when the weather doesn’t suit their choice in clothing. For example, wearing a long-sleeve top on a very hot day.
• Weight loss – Sudden weight loss can be explained by habitual drug use since many drugs cause malnutrition.
• Appetite and sleep changes – Lastly, another indication that drug use may be occurring are changes in sleep patterns and appetite. The person may sleep in the middle of the day for hours even after a full night of sleep. They may not be hungry for long periods of time and then binge on food during other times.
IV drug use is dangerous for many reasons such as overdose risk, infections, and overall addictiveness. If you suspect that a loved one or friend is injecting drugs, then reach out to a trusted rehab center to get advice on the best course of action. It may save their life.